Friday, September 01, 2006

Walking wounded

I think the Middle Age Fairy has hit me with a major whammy this year. First it was the perimenopause, then it was the cholesterol. Now it's stupid stuff that I can't figure out how the hell it happens.

A few months ago, I noticed that I had swelling in my left ankle that I couldn't explain. When I asked my doctor about it, he said it was possibly lymph buildup and it comes with ageing. While I was going through the first month of taking the statin for my cholesterol, I was experiencing leg cramps more than usual and one cramp occurred in my left foot just below the ankle. There was swelling and pain and eventually the pain went away but not the swelling. When I went on my shopping excursion last week, both my feet were ready to secede but my left foot in particular was hurting. I did the RICE treatment, thinking that maybe a strained a muscle, but the pain hasn't really subsided that much. Well, I'm now scheduled to go see a podiatrist because it's possible I may have strained or torn one of the ligaments just below my ankle.

So now I'm hobbling around with my sympathy cane to keep the weight off it. Just when I'm trying to increase my exercise. Guess I'll just have to do presses with the cats.

Have a great weekend everyone!

2 comments:

Jan said...

As far as I can tell searching on the Web, edema and cramping are potential side effects of statins. Do you have a pharmacist you could ask?

Carol said...

As your friendly neighbourhood blogging pharmacist, YES cramping could definitely be a side effect of the statins! I would tend to suggest a statin-free trial for a few weeks and see if the pain goes away. Cholesterol is a long term problem and a few weeks off the meds won't make any difference in the long run. If it helps solve the problem. As another suggestion, have you tries the DASH diet? It can dramatically help reduce cholesterol count without the meds, for some people. Just google DASH diet.
Hope this helps.